North Carolina, 2013Flood in North Carolina, June 6, 2013
June 6, 2013 · NWS RNK · 1 event in 1 county or zone
During the days prior to June 6th, the area received two to four inches of rain. On the 6th and 7th, additional rain fall in advance of an approaching cold front and coincident to the cold frontal passage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the days prior to June 6th, the area received two to four inches of rain. On the 6th and 7th, additional rain fall in advance of an approaching cold front and coincident to the cold frontal passage. This additional rain helped areas to receive around six inches of rain by the end of June 6 and prompted flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 6:48 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 6, 6:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT THU JUN 6 2013
.SYNOPSIS...
AS ANDREA HEADS NORTH ALONG THE COAST...A COLD FRONT WILL APPROACH
THE REGION FROM THE WEST. THE FRONT WILL MOVE THROUGH THE REGION
ON SATURDAY...WITH HIGH PRESSURE BRIEFLY ARRIVING FOR SUNDAY.
ANOTHER COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA MONDAY
INTO TUESDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 720 PM EDT THURSDAY...
LOTS OF BREAKS IN THE RAINFALL BUT STILL SLOW MOVING AREAS AS
WELL. MADE SOME ADJUSTMENTS THIS EVENING TO POPS AND TAKING THEM
TO DOWN EARLY TO LOWER CHANCES. BEST THREAT WILL BE IN THE EAST
WHERE BETTER UPPER DIFLUENCE RESIDES. MORE CONVECTION IN THE WEST
WILL STAY SCATTERED BUT SLOW MOVERS MAY INCREASE THREAT OF FLASH
FLOODING IN THE NC MTNS/FAR SW VA. WILL SEE HOW ACTIVITY BEHAVES
AS THE INSTABILITY WANES WITH DUSK. THINK AT LEAST SOME WEAKENING
IN RATES OCCURS. SO NO PLANS TO EXPAND FLOOD WATCH.
PREVIOUS VALID DISCUSSION...
COMPLEX SCENARIO CONTINUES ACROSS THE REGION. ACROSS THE REGION WE
HAVE HAD NUMEROUS SHOWERS ALONG AND JUST EAST OF THE CREST OF THE
BLUE RIDGE SINCE LAST NIGHT. THE HEAVIEST SWATHS OF RAIN EXTENDED
FROM ROUGHLY BLACKSBURG VA TO NEAR MOUNT AIRY NC...AND ANOTHER WAS
FROM JUST EAST OF ROANOKE VA TO STUART VA. BOTH OF THESE SWATHS HAD
PRECIPITATION ON THE ORDER OF 2 TO 3 INCHES WITH A FEW LOCATIONS
OVER 4 INCHES. OTHER HEAVY RAIN WAS FROM JUST NORTH OF ROANOKE VA TO
JUST WEST OF LEXINGTON VA.
OUR WEATHER PATTERN WILL CONTINUE TO BE A WET ONE HEADING INTO
TONIGHT AS PLENTY OF MOISTURE STREAMS NORTH IN ADVANCE OF AN
APPROACHING COLD FRONT. ON FRIDAY...WHILE THE FRONT DRAWS
CLOSER...ANDREA WILL BE HEADING NORTH THROUGH EASTERN VA AND EASTERN
NC. MODEL GUIDANCE AND QPF FORECASTS FROM WPC ARE BRINGING THE
WESTERN EDGE OF THE PRECIPITATION ASSOCIATED WITH ANDREA INTO THE
EASTERN PORTION OF THE FORECAST AREA ON FRIDAY...PERHAPS UP TO AN
ADDITIONAL 2 TO 2.5 INCHES IN ADDITION TO THE PRECIPITATION THAT
AREA RECEIVES THIS EVENING AND OVERNIGHT.
ONE FLOOD WATCH REMAINS IN EFFECT UNTIL 9PM FRIDAY. THIS ONE COVERS
THE AREA THAT WAS HIT THE HARDEST BY RAIN LAST NIGHT AND TODAY...AND
WILL BE ON THE FAR WESTERN EXTENT OF PRECIPITATION ASSOCIATED WITH
ANDREA ON FRIDAY. A SECOND FLOOD WATCH WILL BE ISSUED THAT FOCUSES
ON THE AREA THAT WILL GET A DECENT AMOUNT OF PRECIPITATION THIS
EVENING AND OVERNIGHT...BUT GET A GREATER AMOUNT OF RAINFALL ON THE
WEST SIDE OF ANDREA ON FRIDAY. THIS WATCH WILL BE IN EFFECT FROM 6AM
FRIDAY THROUGH 10PM FRIDAY.
LOW TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 50S TO LOWER 60S
IN THE MOUNTAINS. ON FRIDAY...EXPECT LOWER 70S IN THE MOUNTAINS TO
THE MID TO UPPER 70S EAST OF THE RIDGE.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 340 PM EDT THURSDAY...
THE TROPICAL SYSTEM WILL BECOME EXTRATROPICAL FRIDAY EVENING AND
WILL CONTINUE TO ACCELERATE NORTHEAST. THE DEEP MOISTURE WITH THE
SYSTEM PULLS OUT OF THE FORECAST AREA EARLY FRIDAY NIGHT. ANOTHER
SHORT WAVE COMING THROUGH THE LONG WAVE UPPER TROF OVER THE EASTERN
UNITED STATES IS FORECAST TO TRACK ACROSS THE SOUTHERN APPALACHIANS
LATE FRIDAY NIGHT INTO SATURDAY MORNING. SO HAVE KEPT A CHANCE OF
PRECIPITATION IN THE FORECAST.
HIGH PRESSURE WILL BE OFF THE SOUTHEAST COAST ON SATURDAY NIGHT AND
SUNDAY WITH A WARM FRONT THAT WILL MOVE NORTH FROM THE MID ATLANTIC
REGION INTO THE OHIO VALLEY. EXPECT THE COUNTY WARNING AREA TO BE IN
THE WARM SECTOR ON SUNDAY. NOT A LOT TO TRIGGER WIDESPREAD...
ORGANIZED SHOWERS AND THUNDERSTORMS BUT ENOUGH HEATING AND
INSTABILITY TO KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 130 PM EDT THURSDAY...
MAINLY FOLLOWING WPC AND THE 00Z/ECMWF. MODELS BRING A LOW ACROSS
THE OHIO VALLEY ON MONDAY...THEN PUSHES A FRONT THROUGH THE FORECAST
AREA EARLY TUESDAY. EXPECT BEST CHANCE OF RAIN ON MONDAY AND MONDAY
NIGHT AHEAD OF THE FRONT.
UPPER PATTERN IS PROGRESSIVE. NOT MUCH OF A BREAK BETWEEN MONDAYS
SYSTEM AND THE NEXT LOW THAT APPROACHES THE AREA ON THURSDAY.
BETWEEN THE TWO SYSTEMS THE FRONT PUSHES FAR ENOUGH SOUTH AND EAST
FOR A COOLER...DRIER AIR MASS TO REACH THE FORECAST AREA.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 740 PM EDT THURSDAY...
EXPECT POOR FLYING WEATHER OVER THE AREA INTO FRIDAY AS MOISTURE
FROM AN APPROACHING FRONT TO THE WEST AND REMAINS OF TROPICAL
STORM ANDREA AFFECT US. THERE WILL BE SOME PERIODS OF VFR BUT
SMALL WINDOWS AT BEST. OVERALL THIS EVENING THE WESTERN CWA
APPEARS TO BE WHERE CIGS WILL BE HIGHER EARLY BEFORE DROPPING
AGAIN BY MIDNIGHT. THE EASTERN AREAS WILL STAY AROUND 1KFT OR
WORSE PER WEDGE UNTIL THE CENTER OF ANDREA MOVES NORTH ACROSS
EASTERN VA/NC FRIDAY AFTERNOON TURNING WINDS MORE NORTHERLY. RAIN
SHOWERS WILL BE AROUND TONIGHT BUT MAINLY SCATTERED...THEN PICK UP
AGAIN ESPECIALLY FROM ROANOKE EAST BY MID MORNING FRIDAY THROUGH
ABOUT THE END OF THE TAF PERIOD.
LEANED TOWARD IMPROVING CIGS AT BLF/LWB FRIDAY AFTERNOON AS COULD
SEE SOME SUBSIDENCE DRY THINGS A BIT. SOME GUSTY WINDS WILL BE
POSSIBLE IN THE LYH/DAN/ROA AREA FRIDAY AFTERNOON.
CONDITIONS WILL GRADUALLY IMPROVE FRIDAY NIGHT AS THE SYSTEM HEAD
NORTHEAST OF THE AREA.
ON SATURDAY...ANOTHER DISTURBANCE MAY CONTINUE TO POTENTIAL FOR
ADDITIONAL SHOWERS AND SUB-VFR CONDITIONS.
EARLY NEXT WEEK ANOTHER UPPER TROUGH WILL PROGRESS ACROSS THE
REGION. THIS WILL BRING AN ADDITIONAL ROUND OF SHOWERS AND STORMS
AND SUB-VFR CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH FRIDAY EVENING FOR VAZ013-014-016>020-
022>024-032>035-043.
FLOOD WATCH FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING FOR
VAZ044>047-058-059.
NC...FLOOD WATCH THROUGH FRIDAY EVENING FOR NCZ003-004-019-020.
FLOOD WATCH FROM 6 AM EDT FRIDAY THROUGH FRIDAY EVENING FOR
NCZ005-006.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/WPHazardous weather outlook, Jun 6, 3:10 PM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT THU JUN 6 2013
NCZ003-004-019-020-VAZ013-014-016>020-022>024-032>035-043-072015-
SURRY-STOKES-WILKES-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-
410 PM EDT THU JUN 6 2013
...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO MEASURE AND REPORT THEIR RAINFALL.
NCZ005-006-VAZ044>047-058-059-072015-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
410 PM EDT THU JUN 6 2013
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE FROM SHOWERS THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO MEASURE AND REPORT THEIR RAINFALL.
NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-072015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
410 PM EDT THU JUN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING. SOME OF THESE MAY CONTAIN LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING. SOME OF THESE MAY CONTAIN LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DS
In the hours before
Local storm report, Jun 6, 7:18 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HEAVY RAIN JONESVILLE 36.23N 80.84W
06/06/2013 M3.74 INCH YADKIN NC PUBLIC
STORM TOTAL
&&
EVENT NUMBER RNK1301439
FISHERLocal storm report, Jun 6, 7:25 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN COVINGTON CITY 37.78N 79.98W
06/06/2013 M1.75 INCH CITY OF COVINGTON VA PUBLIC
STORM TOTAL
&&
EVENT NUMBER RNK1301440
FISHERLocal storm report, Jun 6, 7:55 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY RAIN SNOW CREEK 36.83N 79.75W
06/06/2013 M2.10 INCH FRANKLIN VA PUBLIC
STORM TOTAL
&&
EVENT NUMBER RNK1301441
FISHERLocal storm report, Jun 6, 8:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 3 SW LYNCHBURG CITY 37.39N 79.19W
06/06/2013 CITY OF LYNCHBURG VA 911 CALL CENTER
GREENWOOD DRIVE CLOSED DUE TO FLOODING. TIME ESTIMATED
BY RADAR
&&
EVENT NUMBER RNK1301442
FISHERLocal storm report, Jun 6, 8:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 SSE LYNCHBURG CITY 37.41N 79.14W
06/06/2013 CITY OF LYNCHBURG VA 911 CALL CENTER
GRACE STREET CLOSED DUE TO DEBRIS ACROSS ROAD. TIME
ESTIMATED BY RADAR
&&
EVENT NUMBER RNK1301443
FISHERLocal storm report, Jun 6, 8:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT THU JUN 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD LYNCHBURG CITY 37.42N 79.15W
06/06/2013 CITY OF LYNCHBURG VA 911 CALL CENTER
CAMPBELL AVE CLOSED DUE TO DEBRIS ACROSS ROADWAY. TIME
ESTIMATED
&&
EVENT NUMBER RNK1301444
FISHERFlood, Surry
- When
- June 6, 10:00 PM EST to 11:00 PM EST
- Where
- Surry County, 0.12 mi ENE of Low Gap to 0.22 mi E of Low Gap
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.530, -80.868
A prolonged period of heavy rain allowed flooding to take place along Gully Creek, and one foot of water covered Lumber Plant Road. Damage values are estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 6 to 9, 20131 death · 5 injured · 1 event
- Excessive Heat in Nevada, June 6 to 9, 20131 death · 3 injured · 1 event
- Heavy Rain in West Virginia, June 6, 20139 injured · $200,000 · 1 event
- Tornadoes and Tropical Storm in Florida, June 6 to 7, 2013$121,000 · EF0 · 16 events
- Flash Flood in Kentucky, June 6, 2013$200,000 · 1 event
- Hail and Damaging Winds in Texas, June 6, 2013$73,000 · 2.5 in hail · 18 events
- Tropical Storm in South Carolina, June 6 to 7, 2013$27,000 · 33 events
- Flash Flood and Hail in Louisiana, June 6 to 9, 2013$44,000 · 1.75 in hail · 15 events
- Flash Flooding in Pennsylvania, June 6, 2013$67,000 · 4 events
- Flash Flooding and Damaging Winds in Louisiana, June 6, 2013$40,000 · 56 kt wind · 14 events
- Tornadoes in Florida, June 6, 20131 injured · EF1 · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 6, 201334 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455847.